A Caltech Library Service

Equilibrium shapes of a pair of equal uniform vortices

Saffman, P. G. and Szeto, R. (1980) Equilibrium shapes of a pair of equal uniform vortices. Physics of Fluids, 23 (12). pp. 2339-2342. ISSN 0031-9171. doi:10.1063/1.862935.

See Usage Policy.


Use this Persistent URL to link to this item:


The shapes and properties of two equal corotating uniform vortices, rotating steadily about each other, are calculated. An integrodifferential equation for the bounding contour is solved numerically, using Newton's method. The results compare well with those obtained from a simple model. It is shown that steady solutions do not exist if the vortices are too close. The stability to two-dimensional disturbances is discussed qualitatively and the critical separation at which the system becomes unstable is calculated. Some comments are made on the stability of a vortex pair of equal counter rotating uniform vortices.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1980 American Institute of Physics. Received 7 April 1980; accepted 26 August 1980. This work was supported by the U.S. Army Research Office, Durham (DAAG 29078-C-0011). We are grateful to Control Data Corporation for the provision of time on the Cyber 203 computer at the CDC Service Center.
Issue or Number:12
Record Number:CaltechAUTHORS:SAFpof80
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:10076
Deposited By: Tony Diaz
Deposited On:10 Apr 2008
Last Modified:08 Nov 2021 21:04

Repository Staff Only: item control page